Periodic solutions for first order differential systems. (English) Zbl 1193.34084

The paper presents some existence and uniqueness results for periodic systems of the form
\[ {\mathbf x}' = G(t,{\mathbf x}), \qquad {\mathbf x} (0) = {\mathbf x} (2\pi), \]
where \(G(t,{\mathbf x}) : \mathbb{R} \times \mathbb{R}^n \to \mathbb{R}^n\) is Lipschitz continuous, \(2\pi\)-periodic in \(t\), and \(\frac{\partial G(t,{\mathbf x})}{\partial {\mathbf x}~~} \in \mathbb{R}^{n\times n}\) is continuous for \(t\in [0,2\pi], ~{\mathbf x} \in \mathbb{R}^n\).
The authors’ results are based on the spectral properties of the matrix function \(\frac{\partial G(t,{\mathbf x})}{\partial{\mathbf x}~~}\). An existence and uniqueness result is stated and proved.
Their method has applications to the case in which \(\frac{\partial G(t,{\mathbf x})}{\partial {\mathbf x}~~}\) is a block tridiagonal symmetric (or skew symmetric) Toeplitz matrix \(A(t)\), corresponding to the familiar linear vector system
\[ {\mathbf x}' = A(t){\mathbf x} + {\mathbf f} (t). \]
Two examples are given to illustrate their theory.
The novelty of their approach lies in their departure from other well established techniques in the literature such as fixed point theorems, continuation principles, and topological degree, often employed in the investigation of this and similar problems.


34C25 Periodic solutions to ordinary differential equations
34B15 Nonlinear boundary value problems for ordinary differential equations
34C15 Nonlinear oscillations and coupled oscillators for ordinary differential equations
Full Text: DOI


[1] Boucherif, A.; Merabet, N., Boundary value problems for first order multivalued differential systems, Arch. Math. (Brno), 41, 187-195 (2005) · Zbl 1117.34006
[2] Lazer, A. C., Application of a lemma on bilinear forms to a problem in nonlinear oscillations, Proc. Amer. Math. Soc., 33, 89-94 (1972) · Zbl 0257.34041
[3] Ortega, J. M.; Rheinboldt, W. C., Iterative Solution of Nonlinear Equations in Several Variables (1970), Academic Press: Academic Press New York · Zbl 0241.65046
[4] Mawhin, J., (Topological Degree Methods in Nonlinear Boundary Value Problems. Topological Degree Methods in Nonlinear Boundary Value Problems, CBMS-Regional Conf. Math., vol. 40 (1979), Amer. Math. Soc.: Amer. Math. Soc. Providence, RI) · Zbl 0414.34025
[5] Li, W. G., Solving the periodic boundary value problem with the initial value problem method, J. Math. Anal. Appl., 226, 259-270 (1998) · Zbl 0911.34017
[6] Kiguradze, I. T.; Kusano, T., On periodic solutions of higher order nonautonomous ordinary differential equations, Differ. Uravn., 35, 72-78 (1999), English transl.: Differ. Equations 35 (1999) 71-77 · Zbl 0936.34033
[7] Kiguradze, I. T., On periodic solutions of nth order ordinary differential equations, Nonlinear Anal., 40, 309-321 (2000) · Zbl 0953.34028
[8] Kiguradze, I. T.; Kusano, T., On conditions for the existence and uniqueness of periodic solutions of nonautonomous differential equations, Differ. Uravn., 36, 1301-1306 (2000), English transl.: Differ. Equations 36 (2000) 1436-1442 · Zbl 0997.34030
[9] Kiguradze, I. T.; Kusano, T., On periodic solutions of even-order ordinary differential equations, Ann. Mat. Pura Appl., 180, 285-301 (2001) · Zbl 1043.34043
[10] Coddington, E.; Levinson, N., Theory of Ordinary Differential Equations (1955), McGraw-Hill: McGraw-Hill New York · Zbl 0064.33002
[11] Brown, K., Nonlinear boundary value problems and a global inverse function theorem, Ann. Mat. Pura Appl., 106, 205-217 (1975) · Zbl 0326.35021
[12] Plastock, R., Homeomorphisms between Banach spaces, Trans. Amer. Math. Soc., 200, 169-183 (1974) · Zbl 0291.54009
[13] Greenbaum, A., Iterative Methods for Solving Linear Systems (1997), SIAM: SIAM Philadelphia, PA · Zbl 0883.65022
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.